Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 18, NWS Sioux Falls, SD

July 20, 1999Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jul 20, 1999, 2:51 AM CDT for Sioux County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1999, 2:51 AM CDT (07:51 UTC)
Expired
Jul 20, 1999, 6:50 AM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3192 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 200751
FFWFSD
IAC167-201150-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
251 AM CDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SIOUX COUNTY IN NORTHWESTERN IOWA

* UNTIL 650 AM CDT

* AT 252 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN SIOUX COUNTY.
  THESE STORMS HAVE PRODUCED IN EXCESS OF 1.5 INCHES OF RAIN IN THE
  LAST HOUR.  ANOTHER AREA OF STRONG THUNDERSTORMS OVER UNION COUNTY
  SOUTH DAKOTA WILL MOVE INTO SIOUX COUNTY AFTER 3 AM.  THESE STORM
  WILL BRING ANOTHER 1 TO 2 INCHES OF RAIN TO SIOUX COUNTY BY 430
  AM.
2
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

SCHUMACHER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:55 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 19, 9:55 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT MON JUL 19 1999

NO SIGNIFICANT CHANGES TO BE MADE TO THE EARLIER FORECAST.  THE
FIRST ROUND OF THUNDERSTORMS WHICH DROPPED HEAVY RAINFALL IN
NORTHEAST NEBRASKA JUST SKIRTED THE SOUTHEAST PART OF THE CWA.
RECENT TRENDS OF SCATTERED THUNDERSTORMS HAVE TENDED TO DISSIPATE AS
THE REACH THE SD BORDER.  SO WILL WAIT FOR THE NEXT SIGNIFICANT
OPPORTUNITY FOR THUNDERSTORMS TO DEVELOP AS THE COMPLEX IN WESTERN
NE DEVELOPS NORTHEAST DURING THE NIGHT.  SLOW MOVING STORMS AND
ABUNDANT MOISTURE JUSTIFY KEEPING THE FLASH FLOOD WATCH ALONG THE
SOUTHERN SD BORDER AND INTO PART OF NORTHWEST IA AS ISSUED EARLIER.

.FSD...FFA TNGT                XTRM S CNTRL SD
       FFA TNGT AND TUE MRNG   XTRM SE SD/NERN NE/PARTS OF NW IA
 UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:11 AM CDTFlash Flood WarningFSDClay, O'Brien3 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.